Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 13, NWS Lubbock, TX

April 23, 2008Lamb County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Apr 23, 2008, 10:11 AM CDT for Lamb County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2008, 10:11 AM CDT (15:11 UTC)
Expired
Apr 23, 2008, 10:45 AM CDT
In force
34 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon

County Lamb County, TX

The radar

The Lubbock radar (KLBB), 71 km from the middle of the area, began a volume at 15:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 9:32 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 3.2 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2008-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2008-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 224 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1133 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
837 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.3
Supercell composite
7.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 231511
SVRLUB
TXC279-231545-
/O.NEW.KLUB.SV.W.0013.080423T1511Z-080423T1545Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
1011 AM CDT WED APR 23 2008

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LAMB COUNTY IN NORTHWEST TEXAS.

* UNTIL 1045 AM CDT

* AT 1009 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES NORTHWEST OF FIELDTON...OR ABOUT 14 MILES
  NORTH OF LITTLEFIELD...MOVING NORTHEAST AT 35 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE OLTON.

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM CDT WEDNESDAY
AFTERNOON FOR NORTHWEST TEXAS.

A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 400 PM CDT
WEDNESDAY AFTERNOON FOR THE PANHANDLE AND NORTHWEST TEXAS.

LAT...LON 3414 10244 3431 10230 3430 10209 3411 10209
      3395 10228 3409 10251
TIME...MOT...LOC 1511Z 211DEG 32KT 3413 10228

$$
2 follow-up statements
000 
WWUS54 KLUB 231521
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1020 AM CDT WED APR 23 2008

TXC279-231545-
/O.CON.KLUB.SV.W.0013.000000T0000Z-080423T1545Z/
LAMB TX-
1020 AM CDT WED APR 23 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT
FOR NORTHEASTERN LAMB COUNTY...

AT 1014 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE
HAIL.  THIS STORM WAS LOCATED 7 MILES SOUTHEAST OF SPRINGLAKE...OR 
ABOUT 16 MILES NORTH OF LITTLEFIELD...MOVING NORTHEAST AROUND 25 MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE SPRINGLAKE...OLTON
AND FIELDTON.

LARGE HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK
SHELTER IN A STURDY BUILDING. STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3431 10227 3430 10222 3431 10209 3427 10210
      3426 10209 3424 10210 3411 10209 3400 10222
      3411 10244
TIME...MOT...LOC 1520Z 220DEG 24KT 3417 10223

$$
000 
WWUS54 KLUB 231537
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1036 AM CDT WED APR 23 2008

TXC279-231545-
/O.CON.KLUB.SV.W.0013.000000T0000Z-080423T1545Z/
LAMB TX-
1036 AM CDT WED APR 23 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT
FOR NORTHEASTERN LAMB COUNTY...

AT 1034 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE
HAIL.  THIS STORM WAS LOCATED NEAR OLTON...OR ABOUT 22 MILES
NORTHWEST OF HALE CENTER...MOVING NORTHEAST AT 30 MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE OLTON...AND RURAL 
LOCATIONS IN NORTHEASTERN LAMB COUNTY.

LARGE HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK
SHELTER IN A STURDY BUILDING. STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3431 10227 3430 10224 3430 10213 3431 10209
      3421 10210 3412 10209 3413 10217 3424 10228
TIME...MOT...LOC 1536Z 225DEG 25KT 3425 10214

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 9:42 AM CDT, 29 minutes earlier.

Area forecast discussion, Apr 23, 9:42 AM CDT, 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
942 AM CDT WED APR 23 2008

.UPDATE...
MADE SOME MINOR CHANGES TO THE THUNDERSTORM CHANCES OVER THE SOUTH
PLAINS REGION. SEVERE THREAT CONTINUES TO INCREASE AS JET ENERGY
MOVES INTO WEST TEXAS.

WILL NEED TO MONITOR LOCATION OF THE SURFACE BOUNDARIES THIS
AFTERNOON. THIS WILL HAVE SIGNIFICANT IMPACT ON WHERE WE WILL SEE
SURFACE BASED CONVECTION INTO THE CWA THIS AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        78  51  86  47  76 /  50  10   0   0   0
TULIA         71  53  88  51  74 /  60  20   0   0   0
PLAINVIEW     72  52  89  51  77 /  60  20   0   0   0
LEVELLAND     81  51  89  51  79 /  60  10   0   0   0
LUBBOCK       75  55  90  53  78 /  60  20   0   0   0
BROWNFIELD    82  53  91  52  81 /  50  10   0   0   0
CHILDRESS     74  60  91  59  78 /  70  40   0   0   0
SPUR          76  58  92  57  80 /  60  20   0   0   0
ASPERMONT     80  64  93  64  82 /  70  50   0  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

18/99
Hazardous weather outlook, Apr 22, 11:35 AM CDT, 22 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1135 AM CDT TUE APR 22 2008

TXZ021>044-231645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1135 AM CDT TUE APR 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS MUCH OF
THE SOUTH PLAINS...ROLLING PLAINS AND THE EXTREME SOUTHERN
PANHANDLE LATE TONIGHT.

GULF OF MEXICO MOISTURE WILL SURGE BACK INTO WEST TEXAS TONIGHT AS
STRONGER JET ENERGY MOVES TOWARD THE REGION FROM NORTHWESTERN
MEXICO. AS THE LIFT INCREASES WITH THIS JET ENERGY AFTER 3 AM
THERE WILL BE A THREAT OF LARGE HAIL FROM THE ELEVATED
THUNDERSTORMS THAT MAY DEVELOP.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE SLIGHT CHANCE OF SEVERE THUNDERSTORMS WILL CONTINUE INTO
WEDNESDAY AS THE BEST INSTABILITY AND SHEAR INTERACT WITH THE LIFT
GENERATED BY THE SOUTHERN JET STREAM ENERGY. BY WEDNESDAY
AFTERNOON THE THREAT OF LARGE HAIL SHOULD SHIFT QUICKLY EASTWARD
OFF THE CAPROCK AND MAY END BY 5 PM.

NO HAZARDOUS WEATHER IS EXPECTED THURSDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 3 AM TONIGHT INTO
WEDNESDAY AFTERNOON.

In the hours before

Special weather statement, Apr 23, 9:41 AM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
941 AM CDT WED APR 23 2008

TXZ028-034-231515-
LAMB TX-HOCKLEY TX-
941 AM CDT WED APR 23 2008

...STRONG THUNDERSTORM ACROSS HOCKLEY COUNTY...

AT 940 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES NORTH OF LEVELLAND...MOVING NORTHEAST AT
30 MPH. THIS STORM IS EXPECTED TO MOVE INTO SOUTHERN LAMB COUNTY.
SOME AREAS IN THE PATH OF THIS STORM INCLUDE WHITHARRAL AND ANTON.

SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK
SHELTER INDOORS. STAY AWAY FROM WINDOWS.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, Apr 23, 9:46 AM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
946 AM CDT WED APR 23 2008

TXZ028-231530-
LAMB TX-
946 AM CDT WED APR 23 2008

...STRONG THUNDERSTORM MOVING ACROSS LAMB COUNTY...

AT 945 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES NORTHWEST OF AMHERST...OR ABOUT 11 MILES
NORTHWEST OF LITTLEFIELD...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND STRONG WIND GUSTS UP TO 50
MPH CAN BE EXPECTED WITH THIS STORM.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

KW
Special weather statement, Apr 23, 10:02 AM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1002 AM CDT WED APR 23 2008

TXZ027-028-033-034-231530-
BAILEY TX-LAMB TX-HOCKLEY TX-COCHRAN TX-
1002 AM CDT WED APR 23 2008

...LINE OF STRONG THUNDERSTORMS ACROSS EASTERN COCHRAN...WESTERN
HOCKLEY...SOUTHWEST LAMB AND SOUTHEAST BAILEY COUNTIES...

AT 1000 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES
SOUTHWEST OF BULA TO 11 MILES SOUTH OF MORTON. THE LINE WAS MOVING
NORTHEAST AT 25 MPH. SOME LOCATIONS IN THE PATH OF THESE STORMS
INCLUDE BULA AND PEP.

SMALL HAIL IS EXPECTED WITH THESE STORMS. IF CAUGHT OUTSIDE...SEEK
SHELTER INDOORS. STAY AWAY FROM WINDOWS.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 10:37 AM CDTSevere Thunderstorm WarningLUBHockley, Lamb38 min
Apr 23, 11:16 AM CDTSevere Thunderstorm WarningLUBHockley, Lamb29 min
Apr 23, 12:25 PM CDTSevere Thunderstorm WarningLUBBriscoe, Hall40 min
Apr 23, 3:06 PM CDTSevere Thunderstorm WarningLUBStonewall39 min
Apr 23, 3:45 PM CDTSevere Thunderstorm WarningLUBParmer30 min
Apr 23, 4:16 PM CDTSevere Thunderstorm WarningLUBParmer29 min
Apr 23, 4:46 PM CDTSevere Thunderstorm WarningLUBCastro, Parmer29 min
Apr 23, 5:16 PM CDTSevere Thunderstorm WarningLUBCastro, Swisher26 min

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.